Iowa, 2011

Tornado and Hail in Iowa, April 9 to 10, 2011

April 9 to 10, 2011 · NWS OAX · 5 events in 1 county or zone

S. on Saturday April 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large upper level trough of low pressure moved from the Rockies east toward the central U.S. on Saturday April 9th. As it did, it caused a warm front to lift into eastern Nebraska and western Iowa. Temperatures south of the front were in the 80s with dew point temperatures in the 60s. Meanwhile, readings north of the boundary were in the 50s and 60s. Moderate instability south of the front combined with high levels of wind shear allowed for supercell development over eastern Nebraska and southwest Iowa during the late afternoon and early evening of April 9th. A few of the storms that were near the front turned tornadic while the other supercells were prolific hail producers, in some cases producing very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 9, 1:55 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 9, 1:55 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SAT APR 9 2011

.DISCUSSION...

WARM FRONT BISECTS THE CWA THIS AFTERNOON STRETCHING FROM
SOUTHWEST THROUGH EAST CENTRAL NEBRASKA INTO SOUTHEAST IOWA.
LATEST FORECAST SOUNDINGS INDICATE CAP ERODING BY LATE AFTERNOON
WITH SCATTERED CONVECTION DEVELOPING. SOME TCU ALREADY STARTING TO
SHOW UP ON VISIBLE SATELLITE OVER SOUTHEAST NEBRASKA AT 19Z.
THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING AS STRONG
UPPER TROUGH APPROACHES AND SURFACE LOW LIFTS NORTHEAST TOWARDS
NORTH CENTRAL NEBRASKA.

MOST OF THE CWA EXPECTED TO REMAIN IN THE WARM SECTOR AT LEAST
THROUGH SUNDAY MORNING WITH COLD FRONT MOVING THROUGH IN THE
AFTERNOON. CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS
THE AREA BEHIND THE COLD FRONT INTO SUNDAY EVENING. DRY WEATHER
FOLLOWS THEN THROUGH THE REMAINDER OF THE SHORT TERM ON MONDAY AND
TUESDAY. HIGH TEMPERATURES WILL REMAIN A CHALLENGE ON SUNDAY WITH
THE FRONT IN THE AREA WITH SHARP GRADIENT EXPECTED FROM NORTHWEST
TO SOUTHEAST. LATEST FORECAST BASED ON 12Z GFS TIMING.

EXTENDED PORTION OF THE FORECAST STILL LOOKS ACTIVE EARLY ON IN
THE WEDNESDAY THROUGH FRIDAY TIME FRAME. MODELS DEVELOP RATHER
DEEP UPPER CIRCULATION OVER THE SOUTHERN PLAINS BUT DIFFER ON
TIMING IN MOVING THE SYSTEM ACROSS THE REGION. FORECAST TRENDED
TOWARD 12Z HPC GUIDANCE AT THIS TIME.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TIMING OF ANY THUNDERSTORM ACTIVITY IS THE PRIMARY CHALLENGE WITH
THE AVIATION FORECASTS...AS WELL AS ADDITIONAL IFR CONDITIONS.  THE
MORNING FOG AND IFR CIGS HAVE MOSTLY IMPROVED TO MVFR OR VFR.
THUNDERSTORM DEVELOPMENT APPEARS TO BE MOST LIKELY IN THE KOFK AREA
OF NORTHEAST NEBRASKA WHERE A WARM FRONT WILL BE.  HOWEVER...OTHER
THUNDERSTORM ACTIVITY MAY ALSO DEVELOP SOUTH OF THERE AFTER 00Z.
HAVE ATTEMPTED TO PLACE THUNDERSTORMS IN THE TAFS AT THE MOST LIKELY
TIMES...BUT UNCERTAINTY EXISTS ON THE EXACT TIMING.  ANY STORMS THAT
DO DEVELOP COULD BE QUITE STRONG TO SEVERE.

OVERNIGHT THE LOW LEVEL WINDS WILL CREATE LOW LEVEL WIND SHEAR
CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/NIETFELD
Hazardous weather outlook, Apr 9, 3:18 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 PM CDT SAT APR 9 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
418 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS
FROM LATE THIS AFTERNOON INTO THE EVENING MAINLY EAST OF A LINE
FROM VERMILLION SOUTH DAKOTA TO FREMONT TO OMAHA. THE REMAINDER
OF EASTERN NEBRASKA AND SOUTHWEST IOWA IS UNDER A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. A WARM FRONT EXTENDS ACROSS EAST CENTRAL
NEBRASKA JUST NORTH OF OMAHA INTO SOUTHEAST IOWA.

THE MOST LIKELY SCENARIO FOR SEVERE THUNDERSTORM DEVELOPMENT WILL
BE BETWEEN 5 AND 7 PM IN THE NORTHEAST CORNER OF NEBRASKA OR
NORTHWEST IOWA. THEN ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA
THROUGH THE EVENING HOURS. ANY STORMS THAT DO DEVELOP SHOULD
STRENGTHEN RAPIDLY AND BECOME SEVERE...PRODUCING LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40 MPH.
STORMS THAT ARE NEAR THE WARM FRONT WILL BE MOVING INTO AN ENVIRONMENT
THAT WILL SUPPORT TORNADOES.

A COLD FRONT MOVING IN ON SUNDAY WILL BRING ADDITIONAL THUNDERSTORM
CHANCES TO THE MAJORITY OF OUTLOOK AREA THROUGH SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN THEN WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY EVENING IN PARTS
OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND MAY BE NEEDED
OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS
EVENING.

FOBERT

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Monona

When
April 9, 5:32 PM CST to 5:43 PM CST
Where
Monona County, 0.86 mi NW of Whiting to 4 mi NE of Whiting
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.140, -96.160

Hail up to 1.5 inches in diameter fell for several minutes in the Whiting area. The hail was from the same supercell thunderstorm that produced a EF3 tornado a brief time later in the Mapleton area.

Hail, Monona

When
April 9, 6:17 PM CST
Where
Monona County, 2.14 mi SSE of Mapleton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.140, -95.790

Golfball-size hail was reported with the same supercell thunderstorm that produced a EF-3 tornado in Mapleton.

Tornado, Monona

When
April 9, 6:20 PM CST to 6:26 PM CST
Where
Monona County, 1.84 mi SW of Mapleton to 1.21 mi ENE of Mapleton Muni Arpt
Rating
EF3
Path length
3.38 mi
Path width
1,200 yd
Injuries
14 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
42.154, -95.828

A tornado caused extensive damage in the Mapleton area with about 100 houses destroyed and many others severely damaged in a 12 to 15 block area on the southwest side of town. This caused the displacement of around 500 to 600 people. Most garages and stand alone structures were destroyed. In addition, large trees were uprooted and windows blown out of vehicles. Twelve to 14 people sustained minor injuries, the most severe a broken leg. The worst property damage was noted to be on the lower end of the EF3 category. The tornado started about 2 miles west southwest of Mapleton, moved into town, then turned north and ended 1 mile north of town. The path length was around 3.5 miles and the maximum width was around 3/4 of a mile.

Hail, Monona

When
April 9, 11:19 PM CST
Where
Monona County, 0.51 mi E of Onawa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.030, -96.090

Hail, Monona

When
April 10, 5:50 PM CST
Where
Monona County, 3.85 mi NE of Whiting
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.170, -96.098

A probable gustnado was also reported with the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283793, 283792, 283803, 283802, 284090.